Menu Close
cropped-evoke-wellness-favicon-logo-512x512-1-1.png

Build a foundation for lasting recovery

What is a Heroin Nod?

Heroin is a highly addictive, illegal opioid drug that produces an intense euphoric rush when taken. Heroin, like all other opioids, binds to the opioid receptors in the brain and produces a sense of calm and relaxation. According to the National Institute on Drug Abuse:

Once heroin enters the brain, it is converted to morphine and binds rapidly to opioid receptors. People who use heroin typically report feeling a surge of pleasurable sensation—a “rush.” The intensity of the rush is a function of how much drug is taken and how rapidly the drug enters the brain and binds to the opioid receptors. With heroin, the rush is usually accompanied by a warm flushing of the skin, dry mouth, and a heavy feeling in the extremities. Nausea, vomiting, and severe itching may also occur. After the initial effects, users usually will be drowsy for several hours; mental function is clouded; heart function slows, and breathing is also severely slowed, sometimes enough to be life-threatening. Slowed breathing can also lead to coma and permanent brain damage. (NIH)

What is a Heroin Nod?

What is Nodding on Heroin?

A heroin nod or “nodding” is one of the symptoms that an individual experiences after taking heroin. Heroin, like all other opioids, is a sedative. An individual that takes a dose will immediately experience an intense euphoric rush. Once the drug takes effect the person starts going in and out of consciousness; this manner seems to be much like sleeping. The person can be sitting up or even standing, and their head will “nod”. “Nodding out” is a trans-like state that goes from being wide awake to being drowsy. This is a common effect of taking heroin or any other opioid at large doses. For a heroin user, “nodding off” may be the perfect state to be in, but it is also a very dangerous state. Heroin affects the central nervous system and causes breathing and cardiac functioning to slow down. A person that is nodding off may very well be in the first state of never waking up again! As stated above, heroin causes an intense euphoric rush followed by a state of drowsiness. Users may experience heavy extremities, dry mouth, a warm flushing of the skin, nausea, vomiting, severe itching, loss of coordination, and clouded judgment.

Signs and Symptoms of a Heroin Overdose

And because street heroin is often mixed with fentanyl these days, overdose deaths have rapidly increased over the last few years. Let’s look at some of the signs and symptoms of a heroin overdose.

  • No breathing, shallow breathing, or slow and difficulty breathing
  • Dry mouth
  • Extremely small pupils
  • Low blood pressure
  • Weak pulse
  • Discolored tongue or bluish-colored lips and nails
  • Disorientation
  • Drowsiness
  • Uncontrolled muscle movements
  • Coma
  • Spasms of the stomach and intestines

Often a heroin user will take too much of the drug accidentally, not realizing that what they are taking has either been mixed or not diluted, and they overdose. If you suspect someone is experiencing an overdose, call 911 immediately. There is a drug that can be given to reverse the effects of an overdose, but it has to be given almost immediately.

Treatment for Heroin Addiction

If you or someone you love is struggling with an addiction or if someone you know is having issues dealing with heroin cravings, our addiction specialists are available around the clock to assist you. Evoke Wellness Miramar offers cutting-edge addiction treatment. We offer a safe environment and treat our clients with respect. We specialize in making sure our patients have the most comfortable detox process possible. You no longer have to continue to suffer out of fear. Give us a call today.